Should I stop taking BCP if I have high cortisol levels?
I have stage 3 endometriosis, and need to take continuous birth control to prevent mentration, which is painful, heavy, and worsens the condition. I had surgery July 2012 to have an ovarian cyst (endometrioma) and adhesions removed that were caused by the endo. However just before the surgery I started getting very fatigued all the time. I could barely make it through the work day and would go to bed as soon as I got home. I thought it was just stress from my upcoming surgey. But after the surgery it only get much, much worse. I was treated for low iron and ferretin levels, but nothing changed. If I do anything physical - walk the dogs, go grocery shopping, etc - I get exhausted and need to take a nap to recover. Yet, the only test that was significant was my cortisol levels. Both tests showed my coritsol levels were too high.
Since I don't have any other symptoms of Cushing's disease, nor am I an alcoholic or diabetic, it would seem to me the most likely culprit of my high cortisol levels is estrogen. But I NEED to keep taking the birth control pills to reduce my endometriosis! Is it safe to keep taking BCP if it is rising my cortisol levels?
Hello and hope you are good.
Cortisol hormone is first released during stress and levels of these hormones rise because of excess production. Estrogen-containing drugs, few birth-control pills, can elevate cortisol levels. Have a balanced diet which contains sufficient levels of magnesium, vitamin C and omega-3 fatty acids and indulge in brisk walk daily for 20-30 minutes. Consult your doctor if there is an alternative to cortisol-affecting pills. Do keep me posted on how you are doing.
Best luck and regards!
Good question I am in the same boat as you and I was told to have my AM cortisol tested, free T3 and free T4. I have had this for 23yrs and I really feel that is what it is and I can't come off the pill either for the same reasons as you.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.